MAUDE Adverse Event Report: W.L. GORE & ASSOCIATES GORE DUALMESH BIOMATERIAL; MESH, SURGICAL, POLYMERIC

W.L. GORE & ASSOCIATES GORE DUALMESH BIOMATERIAL; MESH, SURGICAL, POLYMERIC
Model Number 1DLMC05
Medical Device Problem Code Insufficient Device Problem Information (3190)
Health Effect - Clinical Codes Adhesion(s) (1695); Hernia (2240); No Code Available (3191); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/12/2012
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).(b)(6).It should be noted that the gore® dualmesh® biomaterial instructions for use includes warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿.
 
Event or Problem Description
It was reported to gore that the patient underwent open incisional hernia repair on (b)(6) 2006 whereby a gore® dualmesh® biomaterial was implanted.It was reported to gore that the patient underwent an additional procedure on (b)(6) 2007 whereby an alleged gore device was implanted.The complaint alleges that on (b)(6) 2012, an additional procedure occurred whereby the gore device was explanted (to the extent able).It was reported the patient alleges the following injuries: mesh removal (to the extent able); extensive adhesions; bowel adhered to mesh; recurrent hernia.Additional event specific information was not provided.
 
Additional Manufacturer Narrative
Updated results code.Conclusion code remains unchanged.
 
Additional Manufacturer Narrative
A4: added patient weight.B7: added medical history.H6: conclusion code remains unchanged.H10/11: added medical record information.Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: records from prior to (b)(6) 2006 were not provided.(b)(6) 2006: (b)(6) hospital.(b)(6) md.Operative report.Pre/postop diagnosis: incisional hernia, lower abdomen.Operation and findings: incisional hernia repair with dualmesh patch.Procedure: ¿after discussion with the patient regarding the surgery, the type of surgery, the type of patch, the risks of surgery, personal experience, questions were solicited and answered to her satisfaction.The patient was taken to operating room and under general anesthesia and betadine prep, an incision was made, excising the old lower midline scar through the skin and excising the scar.Then with slow meticulous dissection, in the middle where the area had been previously marked on the skin, the hernia sac was identified.Great care was taken in opening the sack.The viscera were reduced without difficulty and there was no visceral injury.The limits of the hernia defect then noted and skeletonized around to allow us to put a patch underneath same of dualmesh gortex.This was totally skeletonized around the defect and the gortex patch was fashioned in such a fashion to be larger than the defect and to fit between the fascia and the visceral peritoneum and the parietal peritoneal sac.The patch was then sewn into position with mesh side externally using running 0 loop nylon, essentially horizontal mattress sutures circumferentially around the patch, well lateral to the fascial layers to essentially patch inside the defect.This was completed.Upon completion of this and anchored to itself, there was a good repair of the defect.The facial and peritoneal edges were then sewn together also.Good repair was noted.The subcutaneous realigned and closed with 3-0 vicryl and the skin with clips.A protective dressing was applied.The patient tolerated all quite well and left the o.R.In satisfactory condition.Suggestions for postoperative management are up and about, early ambulation, close attention to intake, output, and respiratory status, and observation for infection and bleeding.¿ (b)(6) 2006: (b)(6) hospital.Implant sticker.Gore dualmesh® biomaterial.Ref catalogue number: 1dlmc05.Lot: 04049797.W.L.Gore & associates.The records confirm a gore® dualmesh® biomaterial (1dlmc05/04049797) was implanted during the procedure.(b)(6) 2006: (b)(6) hospital.(b)(6) md.Operative report.Pre/postop diagnosis: incisional hernia.Operation and findings: excision of incisional hernia.Details: ¿under general anesthesia and betadine prep, in previously marked area, transverse incision was made.Dissection was carried down to the hernia sac and hernia sac was identified, opened.Viscera were reduced.Hernia sac was reduced.There was adhesions of the tinea epiploicus as well omentum in hernia sac.These were freed and reduced.Hemostasis was assured.Excess sac was excised.Edges of the previous graft could be identified.It was elected because the hole actually was quite small in range of about an inch in diameter it was elected to close primarily in a transverse fashion.This was done after adequate margins were obtained of fascia to allow adequate closure and running 0-loop nylon was employed to totally close the hernia defect.Hemostasis was assured.Subcutaneous tissue was closed with 3-0 vicryl and skin with 4-0 vicryl subcuticular.Protective dressing was applied.Suggestions for postop management is ice bag, close attention to intake, output, and respiratory status and observation for bleeding and infection.¿.(b)(6) 2007: (b)(6) hospital.(b)(6) md.Operative report.Pre/postop diagnosis: recurrent incisional hernia lateral to the old incisional hernia.Operation and findings: incisional hernia repair with dualmesh patch.Procedure: ¿after marking the area with a sharpie where the hernia was, the patient was taken to the operating room with antibiotic coverage.Under general anesthesia and betadine prep, a transverse incision was made over the area with the hernia defect.With slow, meticulous dissection, the sac was identified, skeletonized, and opened.The viscera were returned to the abdominal cavity.The edges of the defect were identified and grasped with babcock clamps and allis clamps.The old mesh was also identified as the medial limitation of the hernia defect.Another dualmesh patch was fashioned to fit and was sewn into position inferior to or on the peritoneal side of the defect with running 0 loop nylon and then reapproximating the fascia similarly with running 0 loop nylon, totally obliterating the defect.Great care was taken to avoid injury to the surrounding structures.The patch was bigger than the hernia defect and anchored into position as mentioned.Hemostasis was assured.Sponge, needle, instrument, and lap count was correct.The subcutaneous tissue was closed with 3-0 vicryl and the skin was closed with a 4-0 vicryl subcuticular.A protective dressing was applied.The patient tolerated all quite well and left the operating room in satisfactory condition.Suggestions for postoperative management are up and about, early ambulation, close attention to intake, output, and respiratory status, and observation for infection and bleeding.¿.Product identification records for the alleged gore® dualmesh® biomaterial were not provided.Records between (b)(6) 2007 and (b)(6) 2012 were not provided.(b)(6) 2012: (b)(6) hospital.(b)(6) md; (b)(6) md.Operative report.Name of operation/procedure: laparoscopic lysis of adhesions greater than 70 minutes.Laparoscopic recurrent incisional hernia repair with 10 x 8 inch parietex mesh.Pre/postop diagnosis: recurrent complex incisional hernia.Indications for procedure: (b)(6) is a 50-year-old female with a history of a ventral incisional hernia status post multiple repair.This patient has multiple pieces of mesh in place, and it appears that the hernia has reoccurred between the two existing pieces of mesh.The patient is symptomatic at this time, thus surgery appeared prudent.Operative findings: ¿the patient was found to have dense adhesions requiring significant laparoscopic adhesiolysis with densely adhered omentum and bowel, so much so that part of the mesh was left on the surface of the bowel.The patient was found to have an area of herniation between 2 separate pieces of mesh.This was able to be reduced with some dissection and the hernia repaired.Description of procedures: after informed consent was obtained and iv antibiotics administered, the patient was brought to the operative suite and placed in the supine position on the operating table with both arms tucked.General anesthesia was induced and a time-out was performed verifying all pertinent patient information.The patient was prepped and draped in the usual sterile fashion.A number #11 blade was then utilized to make an incision in the left upper quadrant, followed by electrocautery and blunt dissection through the subcutaneous tissue.Some finger dissection was then utilized to enter the peritoneal cavity, and a 10 mm port was placed.Insufflation ensued, the camera was placed, and 360 degree inspection revealed dense adhesions throughout the abdomen, the maximum being in the left lower quadrant.Two more 5 mm trocars were then placed just caudad to this after incision with #11 blade.Then tedious lysis of adhesions ensued with debakey graspers and laparoscopic scissors taking care to not cause an enterotomy.No enterotomies were noted.Adhesiolysis ensued for greater than 70 minutes.The bowel had densely adhered to a portion of the mesh, and some of the mesh was [illegible] left intact a [illegible] the bowel surface.Once the hernia had been reduced and all necessary adhesions were removed, a piece of 10 x 8 inch parietex mesh was chosen.Fascial sutures were placed in 4 lateral quadrants.The mesh was moistened, [illegible] passed into the abdominal cavity and put in place with the grainy needle in all 4 quadrants.Finally, the grainy needle was [illegible] the mesh circumferentially with gore-tex sutures followed by placement of nylon nonabsorbable [illegible] like repair.Finally, hemostasis was checked and was found to be satisfactory.Of note, one stitch in the left lower quadrant did injure the inferior epigastric artery, and required multiple passes of gore-tex suture for ligation, but this was ultimately successfully performed.At this point after confirmation of satisfactory placement of the mesh, the grainy needle was utilized to close the 12 mm port site with interrupted zero vicryl sutures, followed by release of pneumoperitoneum and removal of all other trocars.The skin was closed with zero vicryl subcuticular stitches.Benzoin, steri-strips, gauze and tegaderm dressings were placed.Procedure performed: laparoscopic lysis of adhesions greater than 70 minutes.All laparoscopic recurrent incisional hernia repair with 10 x 8 inch piece of parietex mesh.Estimated blood loss: please see anesthesia record for volume.Iv fluids: please see anesthesia record for volume.Implant: 10 x 8 inch parietex dual mesh.Dr.(b)(6) was present and scrubbed for the entire procedure.¿.A potential relationship, if any, between the alleged injuries or complications and the gore device is unclear from the provided information at this time.It should be noted that the gore® dualmesh® biomaterial instructions for use includes warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
Added medical history.Conclusion code remains unchanged.Added medical record information.Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: records from prior to (b)(6) 2003 were not provided.(b)(6) 2003: (b)(6).History gallbladder removal, tubal ligation 16 years ago, tubal ligation incision site repaired 14 years ago.Weight 213 ½ pounds.Gravida iii, para iii.Plan: total abdominal hysterectomy with bladder repair (b)(6) 2003.(b)(6) 2003: (b)(6).Discharge summary.(b)(6) 2003 total abdominal hysterectomy bilateral salpingo-oophorectomy.(b)(6) 2006: (b)(6).History and physical.Incisional hernia has been [illegible] after last repair became too [illegible] and recurred.Gastrointestinal: moderately obese, healed scar midline and incisional hernia.(b)(6) 2006: (b)(6).Operative report.[updated date.] (b)(6) 2007: (b)(6).History and physical.Incisional hernia [illegible] abdomen had refused [illegible] home-non compliant [illegible].??/??/??: [missing records: records for the ct reviewed were not provided.] (b)(6) 2012: (b)(6).Office notes.Abdominal hernia.Has had over last 2 years.Had multiple abdominal hernias, 5 in total, four operations.Has multiple layers of mesh basically from diaphragm to pelvis and from complete side-to-side.Has multiple titanium tacks in abdominal wall to hold mesh in place.Told by outside facility possibly hernia has herniated between two areas of mesh.Has not had problem corrected before, she recently received disability medicare through the united states federal government and now has financial resources to cover the surgery.History of bilateral tubal ligation 1987, gallbladder surgery 1996.Abdomen: hernia left lower quadrant, finger tip in diameter.Addendum: complex recurrent incisional hernia.Reviewed ct.Discussed laparoscopic repair with mesh including risk and benefits, willing to proceed.(b)(6) 2012: (b)(6).Implant record.Mesh dual-sided with adhesion prevention film composite 10in x 8in.Manufacturer: covidien.(b)(6) 2012: [missing records: a pathology report detailing analysis of the device [partially] removed during the 10/12/12 procedure was not provided.] a potential relationship, if any, between the alleged injuries or complications and the gore device has not been established at this time based on available information.It should be noted that the gore® dualmesh® biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ w.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
B7: added medical history; h6: conclusion code remains unchanged; h10/11: added medical record information.Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: on (b)(6) 2007, (b)(6).Operative report.Preoperative and postoperative diagnosis: ventral incisional hernia x 2.Procedure: extensive laparoscopic lysis of adhesions.Repair of ventral incisional hernias with two segments of proceed mesh (15 cm x 20 cm and 20 cm x 25 cm).Indications: ¿the patient was diagnosed with a large recurrent ventral incisional hernia.And has been electively scheduled for a laparoscopic ventral hernia repair with mesh on (b)(6) 2007¿.Findings: ¿large lower midline ventral hernia as well as an upper abdominal ventral hernia discovered intra operatively.Extensive adhesions in the upper abdomen¿.Procedure: ¿following informed consent, the patient was correctly identified.And taken to the operating room and placed on the operating room table in supine position.The patient had received an overnight bowel prep as well as prophylactic antibiotics in the pre-op holding area.After induction of general endotracheal anesthesia by the anesthesiologist, the patient underwent placement of a 3 way foley catheter (due to anticipated need to dissect down around the bladder given low location of known hernia on ct scan pre-op), amazing gastric tube and proper positioning of the arms by the side that were sequentially tucked.A footboard was also placed.The patient's entire abdomen was prepped and draped in the usual sterile fashion.Ioban dressing was placed prior to placement of the drapes.The procedure was started by creation of a carbon dioxide pneumoperitoneum up to a pressure of 15 mmhg after retracting the anterior abdominals wall upwards, an using a veress needle in the left upper quadrant.Non-bladed trocars were used in the entire operation.Initially a 12 mm laparoscopic port was placed in the left upper quadrant, and then using a 30 degree 10 mm scope, a 5 mm port was placed in the left mid- abdomen.And a 12 mm and 5 mm ports were placed in the right mid-abdomen under direct visualization.The organs were inspected for injury, during entry, an none was seen.Significant adhesions in the upper abdomen were encountered.These were taken down with the help of the harmonic scalpel and electrocautery shears.Adhesiolysis required nearly 120 minutes of operative time.After the adhesiolysis was completed, we inspected the anterior abdominals wall and found two ventral hernias with one overlying the center of the previous low midline incision, and another defect approximately 3 to 4 cm cephalad of the primary defect.The lower defect measured approximately 8 cm x 6 cm.We decided to use a mesh with approximately 3 cm overlap in all directions, which would require a mesh nearly 15 cm x 20 cm in measurements.A proceed mesh which measured 15 x 20 cm was used for repair of this lower ventral hernia.With the proper orientation and the corners marked, both on the patient's abdomen and on the mesh, we placed two 0 ethibond sutures along the top and bottom center of the mesh to serve as our two transfascial anchoring sutures.Another third suture was placed on one of the recognized sides.The mesh was then rolled into a tight cigar-like configuration and was then introduced through the right upper quadrant 12 mm port.The mesh was placed within the peritoneal cavity without any complications.Then, using the proper orientation and the marks placed initially, the mesh was unraveled using two pairs of prestige graspers.The proper orientation of the mesh was maintained throughout the entire procedure, with the non adherent oxycellulose-coated side of the mesh facing the bowel.After proper positioning of the mesh, we then used a granny needle through separate stab skin incisions in the appointed places in the skin and pulled the transfascial sutures out through these stab incisions.All three sutures were taken out at the appointed places and were readjusted to provide adequate tension on the mesh.This resulted, in the placement of the mesh in such a fashion so as to provide gentle trampoline like formation inside the abdomen covering the hernia defects with an adequate 4 cm overlap along the margins.The transfascial sutures were then tied down and the mesh was tacked using u.S.Surgical protack device.The tacks were placed in a circumferentially fashion approximately 0.5 cm from the edge and approximately 1 cm from each other.Crowning was done with a second row of tacks circumferentially.Especially in the lower part of the mesh, so as to prevent mesh migration and hernia recurrence.After the mesh was tacked in its entirety, we placed multiple additional transfascial sutures 3 cms apart and 2 cms from the edge of the mesh in a circumferential fashion.In all, multiple sutures and protacks were placed to keep the mesh in place and prevent it from migration.After visualizing the mesh, there was a good 4 cm overlay in all directions over the ventral hernia.We visualized the abdominal cavity for any signs of bleeding or bowel injury.And none was found.Similarly, the upper ventral hernia was repaired using a piece of proceed mesh measuring 20 cm x 25 cm, oriented vertically in maximal dimension.Approximately 5 cm of overlap between the superior and inferior mesh repairs was created, and the two pieces of mesh were tacked together via use of trans-fascial 0 ethibond sutures of the 12 mm ports.Only the one on right side of the midline, required closure, due to proximity to edge of the mesh repair.As only blunt ports were used throughout the procedure.The closure of the port site was performed with 0 ethibond placed trans-fascially using the granny needle.The skin was approximated using 4-0 monocryl subcuticular sutures followed by application of dermabond¿.Implant records: proceed surgical mesh, 15x20 cm and 20cm x 25 cm.A potential relationship, if any, between the alleged injuries or complications.And the gore device has not been established at this time based on available information.It should be noted, that the gore® dualmesh® biomaterial instructions for use addresses the following adverse reactions among others: "possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence".W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
H6: health effect ¿ clinical code h6: updated investigation finding h6: updated investigation conclusion h6: health effect impact code: f26: no health consequences or impact h6: medical device component: g04088: membrane the investigation has been completed.Based upon gore¿s investigation there is no available information that reasonably suggests that a gore device may have caused or contributed to death, serious injury or reportable malfunction, and is no longer considered reportable.Therefore, this event is being coded as no clinical signs, symptoms or conditions, no health consequences or impact and will be closed as no problem detected.Previous patient codes (1695, 2240 and 3191: appropriate term/code not available for ¿bowel adhered to mesh¿) were reported based on the original complaint and are no longer applicable and/or not reportable per gore¿s investigation.Medical records: ¿ the known medical records span (b)(6), 2003 through (b)(6), 2012 and not all records received in this time span are relevant to the gore® dualmesh® biomaterial.¿ medical records from (b)(6), 2003 through (b)(6), 2006, and (b)(6), 2007 through (b)(6), 2012 were not provided.Patient information: medical history: ¿ obesity: (b)(6) 2003:213.5 lbs.(b)(6) 2006: 205 lbs.(b)(6) 2006: 213 lbs.(b)(6) 2007: 214 lbs.¿ irritable bowel syndrome surgical procedures: ¿ 1987: bilateral tubal ligation ¿ 1989: tubal ligation incision site repair ¿ 1996: cholecystectomy ¿ (b)(6) 2003: total abdominal hysterectomy bilateral salpingo-oophorectomy with bladder repair ¿ (b)(6) 2006: incisional hernia repair with dualmesh patch.Implant gore® dualmesh® biomaterial.¿ (b)(6) 2006: excision of incisional hernia ¿ (b)(6) 2007: incisional hernia repair with dualmesh patch.Implant: product identification is not provided.¿ (b)(6) 2012: laparoscopic lysis of adhesions greater than 70 minutes.Laparoscopic recurrent incisional hernia repair with 10 x 8 inch parietex mesh.Implant: parietex dual mesh.Relevant medical information: ¿ (b)(6) 2003: history and physical.¿.Gallbladder removal, tubal ligation 16 years ago, tubal ligation incision site repaired 14 years ago.Gravida iii, para iii.Plan: total abdominal hysterectomy with bladder repair (b)(6) 2003.¿ ¿ medical records from (b)(6), 2003 through (b)(6), 2006 were not provided.Implant #1 preoperative complaints: none implant #1 procedure: incisional hernia repair with dualmesh patch.[implant gore® dualmesh® biomaterial, 1dlmc05/04049797, 7.5cm x 10 cm x 1mm thick] implant #1 date: (b)(6), 2006 [hospitalization dates unknown] ¿ description of hernia being treated: ¿.An incision was made, excising the old lower midline scar through the skin and excising the scar.Then with slow meticulous dissection, in the middle where the area had been previously marked on the skin, the hernia sac was identified.Great care was taken in opening the sack.The viscera were reduced without difficulty and there was no visceral injury¿ ¿ implant size and fixation: ¿the limits of the hernia defect then noted and skeletonized around to allow us to put a patch underneath same of dualmesh gortex.This was totally skeletonized around the defect and the gortex patch was fashioned in such a fashion to be larger than the defect and to fit between the fascia and the visceral peritoneum and the parietal peritoneal sac.The patch was then sewn into position with mesh side externally using running 0 loop nylon, essentially horizontal mattress sutures circumferentially around the patch, well lateral to the fascial layers to essentially patch inside the defect.This was completed.Upon completion of this and anchored to itself, there was a good repair of the defect.The facial and peritoneal edges were then sewn together also.Good repair was noted.The subcutaneous realigned and closed with 3-0 vicryl and the skin with clips.A protective dressing was applied.¿ ¿ post-operative records were not provided.Relevant medical information: ¿ (b)(6) 2006: history and physical.¿incisional hernia has been [illegible words] after last repair became too [illegible] and recurred.Gastrointestinal: moderately obese, healed scar midline and incisional hernia.¿ ¿ inpatient hospitalization [hospitalization dates unknown] (b)(6) 2006: excision of incisional hernia.¿under general anesthesia and betadine prep, in previously marked area, transverse incision was made.Dissection was carried down to the hernia sac and hernia sac was identified, opened.Viscera were reduced.Hernia sac was reduced.There was adhesions of the tinea epiploicus as well omentum in hernia sac.These were freed and reduced.Hemostasis was assured.Excess sac was excised.Edges of the previous graft could be identified.It was elected because the hole actually was quite small in range of about an inch in diameter it was elected to close primarily in a transverse fashion.This was done after adequate margins were obtained of fascia to allow adequate closure and running 0-loop nylon was employed to totally close the hernia defect.Hemostasis was assured.Subcutaneous tissue was closed with 3-0 vicryl and skin with 4-0 vicryl subcuticular.Protective dressing was applied.¿ ¿ post-operative records were not provided.Implant #2 preoperative complaints: ¿ (b)(6) 2007: history and physical.¿incisional hernia [illegible] abdomen had refused [illegible] home-non compliant [illegible].¿ ¿exercise/activity level: to much ¿ noncompliant.¿ implant #2 procedure: incisional hernia repair with ¿dualmesh patch¿.[implant: ¿dualmesh patch¿ unk/unk] implant #2 date: (b)(6), 2007 (hospitalization dates unknown) · description of hernia being treated: ¿under general anesthesia and betadine prep, a transverse incision was made over the area with the hernia defect.With slow, meticulous dissection, the sac was identified, skeletonized, and opened.The viscera were returned to the abdominal cavity.The edges of the defect were identified and grasped with babcock clamps and allis clamps.The old mesh was also identified as the medial limitation of the hernia defect.¿ · implant size and fixation: ¿another dualmesh patch was fashioned to fit and was sewn into position inferior to or [sic] on the peritoneal side of the defect with running 0 loop nylon and then reapproximating the fascia similarly with running 0 loop nylon, totally obliterating the defect.Great care was taken to avoid injury to the surrounding structures.The patch was bigger than the hernia defect and anchored into position as mentioned.The subcutaneous tissue was closed with 3-0 vicryl and the skin was closed with a 4-0 vicryl subcuticular.¿ · post-operative records were not provided.Relevant medical information ¿ medical records from (b)(6), 2007 through (b)(6), 2012 were not provided.¿ (b)(6) 2012: ¿abdominal hernia.Has had over last 2 years.Had multiple abdominal hernias, 5 in total, four operations.Has multiple layers of mesh basically from diaphragm to pelvis and from complete side-to-side.Has multiple titanium tacks in abdominal wall to hold mesh in place.Told by outside facility possibly hernia has herniated between two areas of mesh.Has not had problem corrected before, she recently received disability medicare through the united states federal government and now has financial resources to cover the surgery.History of bilateral tubal ligation 1987, gallbladder surgery 1996.Abdomen: hernia left lower quadrant, finger tip in diameter.Addendum: complex recurrent incisional hernia.Reviewed ct.Discussed laparoscopic repair with mesh including risk and benefits, willing to proceed.¿ ¿ inpatient hospitalization [hospitalization dates unknown] ¿ (b)(6) 2012: indication: ¿.50-year-old female with a history of a ventral incisional hernia status post multiple repair (sic).This patient has multiple pieces of mesh in place, and it appears that the hernia has reoccurred between the two existing pieces of mesh.¿ ¿ (b)(6) 2012: laparoscopic lysis of adhesions greater than 70 minutes.Laparoscopic recurrent incisional hernia repair with 10 x 8 inch parietex mesh.Findings: ¿the patient was found to have dense adhesions requiring significant laparoscopic adhesiolysis with densely adhered omentum and bowel, so much so that part of the mesh was left on the surface of the bowel.The patient was found to have an area of herniation between 2 separate pieces of mesh.This was able to be reduced with some dissection and the hernia repaired." procedure: ¿a number #11 blade was then utilized to make an incision in the left upper quadrant, followed by electrocautery and blunt dissection through the subcutaneous tissue.Some finger dissection was then utilized to enter the peritoneal cavity, and a 10 mm port was placed.Insufflation ensued, the camera was placed, and 360 degree inspection revealed dense adhesions throughout the abdomen, the maximum being in the left lower quadrant.Two more 5 mm trocars were then placed just caudad to this after incision with #11 blade.Then tedious lysis of adhesions ensued with debakey graspers and laparoscopic scissors taking care to not cause an enterotomy.No enterotomies were noted.Adhesiolysis ensued for greater than 70 minutes.The bowel had densely adhered to a portion of the mesh, and some of the mesh was [illegible] left intact a [illegible] the bowel surface.Once the hernia had been reduced and all necessary adhesions were removed, a piece of 10 x 8 inch parietex mesh was chosen.Fascial sutures were placed in 4 lateral quadrants.The mesh was moistened, [illegible] passed into the abdominal cavity and put in place with the grainy needle in all 4 quadrants.Finally, the grainy needle was [illegible] the mesh circumferentially with gore-tex sutures followed by placement of nylon nonabsorbable [illegible] like repair.Finally, hemostasis was checked and was found to be satisfactory.Of note, one stitch in the left lower quadrant did injure the inferior epigastric artery, and required multiple passes of gore-tex suture for ligation, but this was ultimately successfully performed.At this point after confirmation of satisfactory placement of the mesh, the grainy needle was utilized to close the 12 mm port site with interrupted zero vicryl sutures, followed by release of pneumoperitoneum and removal of all other trocars.The skin was closed with zero vicryl subcuticular stitches.¿ (b)(6) 2012: a pathology report detailing analysis of the device [partially] removed during the 10/12/12 procedure was not provided.Conclusion: implant #1 gore® dualmesh® biomaterial [1dlmc05/04049797] it should be noted that the gore® dualmesh® biomaterial instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ as with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, recurrence, ileus, increased procedure time and related harms, irritation or inflammation, infection, pain, paresthesia, perforation, revision / re-intervention, seroma or hematoma and related harms, wound complications and wound dehiscence.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.The device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Review of the manufacturing records verified that the lot met all pre-release specifications.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.

Brand Name
GORE DUALMESH BIOMATERIAL
Common Device Name
MESH, SURGICAL, POLYMERIC
Manufacturer (Section D)
W.L. GORE & ASSOCIATES
flagstaff AZ
MDR Report Key8686258
Report Number2017233-2019-00392
Device Sequence Number2319468
Product Code FTL
UDI-Device Identifier00733132600984
UDI-Public00733132600984
Combination Product (Y/N)N
Initial Reporter StateDC
Initial Reporter CountryUS
PMA/510(K) Number
K992189
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2006
Device Explanted Year2012
Reporter Type Manufacturer
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup,Followup,Followup
Report Date (Section B) 09/10/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date11/22/2010
Device Model Number1DLMC05
Device Catalogue Number1DLMC05
Device Lot Number04049797
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer Not provided
Supplement Date Received by ManufacturerNot provided
Not provided
Not provided
Not provided
Not provided
Initial Report FDA Received Date06/11/2019
Supplement Report FDA Received Date06/18/2019
07/03/2019
11/21/2019
06/08/2021
09/10/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age44 YR
Patient Weight97